Minnesota, 2005

Winter Weather in Minnesota, December 29 to 30, 2005

December 29 to 30, 2005 · NWS FSD · 3 events in 3 counties and zones

Snowfall of 3 to nearly 6 inches resulted in slippery conditions and travel delays.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 3 to nearly 6 inches resulted in slippery conditions and travel delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 29, 3:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 29, 3:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CST FRI DEC 29 2005

.DISCUSSION...

BRISK NWLY FLOW OF FAIRLY COLD MOIST AIR WITH LEFTOVER SCT FLUR...
MOVG EWD OUT OF CWA TNGT...BUT LEAVING BEHIND LWR LVL MOISTURE AND
CLOUDINESS...SO WILL GO WITH STRATUS QUO MAINLY NRN THRU ERN CWA
TNGT INTO SAT. WARM ADVECTION AND MIXING MAY BREAK UP CLOUDS SAT
WRN TO SRN CWA WHERE WILL GO HIGHS 35 TO 40...BUT WILL KEEP IT IN
LWR 30S ELSEWHERE WITH SNOW COVER. THEN SELY FLW SPRDS EWD OVR CWA
SAT NGT WITH PSBL BEST COOLING IN THE EVE WITH RADIATIONAL COOLING
AND LIGHTER WINDS. THEN BRISK SELY FLW THRU SUN LOADING UP BTR
MOISTURE AHEAD OF NEXT FAIRLY STG UPR TROF. WILL GO WITH WETTER
AND STRONGER GFS OVER DRY WIMPY ETA...AS THIS HAS BEEN THE USUAL
SCENARIO FOR QUITE A WHILE. MID LVL WARM ADVECTION BAND OF LGT
ZR-/R- SHOULD MOVE NEWD OVR MAINLY WRN TO NRN CWA THRU EARLY AFTN
SUN. WARMEST TEMPS EXPCD FOR SRN CWA INTO PSBL LWR 40S SUN AFTN.
HOWEVER...COLDER AIR LINGERS TO NORTH WITH ELY WIND COMPONENT AND
SNOW COVER...SO WHEN UPR TROF TAPS INTO GRADUALLY BTR MOISTURE...
PRECIP SHOULD BECOME MORE WDSPRD BY LATE SUN AFTN WITH ZR- LKLY N
AND R- LKLY WRN CWA. PRECIP SHOULD THEN MOVE EWD OVR CWA SUN NGT.
CANADIAN SPCTRL EVEN STRONGER AND MORE OMINOUS WITH MORE HEIGHT
FALLS AND COLDER AIR ALOFT WHICH WOULD IMPLY MORE OF A CHANGEOVER
TO A WET SNOW FM W TO E IN CWA SUN NGT...AS OPPOSED TO MOSTLY
LIQUID OR FRZG PRECIP. SNOW SHOULD THEN LINGER IN ERN CWA INTO MON
WITH WRAPAROUND. WITH NLY FLW AND ANOTHER DIRTY HIGH MOVG EWD OVR
CWA MON AND MON NGT...TEMPS CONTINUE ON THE COOL SIDE.

MAIN CONCERN FOR DAY 4-7 IS THE POTENTIAL FOR PRECIPITATION ON
TUESDAY AND WEDNESDAY. THE UPPER LEVEL WAVE MOVES ACROSS THE REGION
ON TUE NIGHT AND EXITS WEDNESDAY. TENDED TO SIDE WITH THE SLOWER AND
DEEPER ECMWF/00Z CANADIAN AND 12Z GFS GIVEN HOW SUNDAY WAVE
AMPLIFIES TROUGH TO THE EAST.  PRECIP TYPE IS GOING TO BE ANOTHER
ISSUE AS 850 MB TEMPS SOUTH OF I90 ARE WELL ABOVE ZERO.  ALL MODELS
SHOW DYNAMIC COOLING LOWER 850 MB TEMPS TO NEAR 0C BY 00Z WED WITH
THE 12Z GFS THE COLDEST. FOR NOW WILL BE PESSIMISTIC AND ASSUME AT
LEAST A PORTION OF THE CWA WILL HAVE A WARM LAYER ALOFT WHICH AGAIN
BRINGS THE THREAT OF FREEZING RAIN. HOWEVER...SURFACE LAYER MAY STAY
ABOVE FREEZING WHERE 850 MB TEMPS ARE WARM GIVEN LACK OF COLD DRY
AIR TO THE NORTHEAST SO WILL GO WITH RAIN/SNOW MIX AND NOT MENTION
FREEZING RAIN AT THIS TIME.  WITH INCREASING FRONTOGENESIS BEHIND
THE INVERTED TROUGH...THERE IS THE POTENTIAL OF MODERATE
ACCUMULATIONS OF SNOW TUESDAY NIGHT AS COLD AIR MOVES INTO
THE SYSTEM.  KEPT POPS AT 50 AT THIS TIME FOR THE SRN AND ERN CWA.
SYSTEM WILL MOVE OFF TO EAST ON WEDNESDAY WITH CHC OF SNOW LINGERING
EARLY.  OTHERWISE...WILL AGAIN HAVE WRAPAROUND STRATUS TO 850 MB
TEMPS WELL BELOW ZERO SO HAVE KEPT MAXES AROUND 30. ANOTHER WEAK
WAVE MOVES ACROSS THURSDAY WHICH WILL REINFORCE THE COLD AIR OVER
THE AREA. THERE ALSO COULD BE A FEW FLURRIES BUT WILL HOLD OFF
MENTIONING AS AIR WILL BE FAIRLY DRY AT SURFACE.  WITH WINDS
SLACKENING TEMPS AND LIKELY NEW SNOW COVER OVER MUCH OF THE
CWA...KEPT TEMPS BLO FREEZING EVERYWHERE BUT SOUTH CENTRAL.  SOME
RECOVERY ON FRIDAY BUT WITH RIDGE JUST TO EAST AND AMPLIFIED
FLOW...DO NOT EXPECT WARM AIR TO MAKE A BIG PUSH EAST AS IS BEING
DEPICTED IN GFS.  INSTEAD...HAVE SIDED WITH COLDER ENSEMBLE AND
ECMWF AND KEPT TEMPS FROM UPPER 20S TO UPPER 30S.

&&

.AVIATION...

BASED UPON RUC WINDS...THE CLEARING IS BACK ALONG THE RIDGE AXIS.
USING THE PROGRESS OF THE RIDGE AXIS...KHON MAY BEGIN TO SEE BREAKS
TOWARD DAWN. LOW CLOUDS WILL NOT BREAK IN KFSD AND KSUX UNTIL
SATURDAY MORNING WITH KFSD BEING SLOWEST. BASED UPON TIME SECTIONS
AND OBS WOULD EXPECT THAT CIGS WILL BE AROUND 1000 TO 2000 FT MUCH
OF THE PERIOD.  WITH TRAPPED BL MOISTURE AND COOLING...EXPECT THAT
CIGS  WILL FALL BELOW 1000 FT OVERNIGHT AND THERE MAY EVEN BE SOME
3-5SM BR...ESP AROUND KHON WHERE WINDS WILL DECREASE WITH
APPROACHING RIDGE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
.IA...NONE.
.NE...NONE.
.MN...NONE.
.SD...NONE.

RYRHOLM/SCHUMACHER
Hazardous weather outlook, Dec 29, 10:57 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 AM CST THU DEC 29 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1057 AM CST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SCATTERED FREEZING RAIN WILL BE A POSSIBILITY OVER PORTIONS OF
SOUTHEAST SOUTH DAKOTA AND SOUTHWESTERN MINNESOTA THROUGH EARLY
AFTERNOON...BEFORE CHANGING TO RAIN THIS AFTERNOON AS
TEMPERATURES WARM INTO THE MID 30S.  RAIN WILL CHANGE TO SNOW
TONIGHT AS COLDER AIR FILTERS INTO THE REGION...WITH 2 TO 4
INCHES OF ACCUMULATION POSSIBLE IN AREAS NORTH OF INTERSTATE
90...WITH LESSER AMOUNTS TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MIXTURE OF WINTRY PRECIPITATION WILL BE A THREAT ON NEW YEARS
DAY ACROSS THE AREA. THE PRECIPITATION WILL BE IN THE FORM OF
LIGHT RAIN OR SNOW DURING THE DAY...WITH A CHANCE OF LIGHT SNOW
DURING THE NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
December 29, 7:00 PM CST to December 30, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
NEWSPAPER
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Winter Weather, Pipestone

When
December 29, 7:00 PM CST to December 30, 10:00 AM CST
Where
Pipestone forecast zone
Reported by
NEWSPAPER
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Winter Weather, Rock

When
December 29, 7:00 PM CST to December 30, 10:00 AM CST
Where
Rock forecast zone
Reported by
NEWSPAPER
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488042, 5488043, 5488044.